Acute interstitial nephritis (AIN) is inflammation of the kidney usually caused by a medicine but also may be caused by streptococcal, viral, or legionella infections. Acute interstitial nephritis can lead to kidney failure.
Medicines that commonly cause acute interstitial nephritis include allopurinol, antibiotics, cimetidine, and nonsteroidal anti-inflammatory drugs (NSAIDs).
Symptoms of acute interstitial nephritis include a skin rash, fever, and an abnormal sediment in the urine.
Treatment of acute interstitial nephritis includes correcting the cause by discontinuing the medicine or treating the underlying infection. If acute interstitial nephritis is diagnosed and treated early enough, kidney function will improve within days.
Last Revised: May 10, 2011
Author: Healthwise Staff
Medical Review: E. Gregory Thompson, MD - Internal Medicine & Tushar J. Vachharajani, MD, FASN, FACP - Nephrology
To learn more visit Healthwise.org
© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.